Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 232, NWS Wichita, KS

November 5, 2015Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 5, 2015, 12:13 PM CST for Labette County, Montgomery County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2015, 12:13 PM CST (18:13 UTC)
Expired
Nov 5, 2015, 1:00 PM CST
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 12:24 PM CSTHAIL 1Coffeyville, KSREPORTED IN TOWN.
Nov 5, 12:45 PM CSTHAIL 1.752 W Altamont, KSQUARTER TO GOLFBALL SIZE. LOTS OF QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS53 KICT 051813
SVRICT
KSC099-125-051900-
/O.NEW.KICT.SV.W.0232.151105T1813Z-151105T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CST THU NOV 5 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN LABETTE COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 100 PM CST

* AT 1212 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  SOUTHWEST OF COFFEYVILLE...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE...CHERRYVALE...ALTAMONT...EDNA...DEARING...MOUND
  VALLEY...LIBERTY...ANGOLA...BIG HILL LAKE AND COFFEYVILLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3729 9562 3729 9522 3700 9539 3700 9582
TIME...MOT...LOC 1812Z 228DEG 49KT 3695 9569 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
085 
WWUS53 KICT 051825
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CST THU NOV 5 2015

KSC099-125-051900-
/O.CON.KICT.SV.W.0232.000000T0000Z-151105T1900Z/
MONTGOMERY KS-LABETTE KS-
1225 PM CST THU NOV 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CST
FOR SOUTHEASTERN MONTGOMERY AND SOUTHWESTERN LABETTE COUNTIES...

AT 1224 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR
COFFEYVILLE...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE...CHERRYVALE...ALTAMONT...EDNA...DEARING...MOUND
VALLEY...LIBERTY...ANGOLA...BIG HILL LAKE AND COFFEYVILLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3729 9562 3729 9522 3700 9539 3700 9582
TIME...MOT...LOC 1824Z 228DEG 49KT 3707 9553 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
706 
WWUS53 KICT 051834
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CST THU NOV 5 2015

KSC099-125-051900-
/O.CON.KICT.SV.W.0232.000000T0000Z-151105T1900Z/
MONTGOMERY KS-LABETTE KS-
1234 PM CST THU NOV 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CST
FOR SOUTHEASTERN MONTGOMERY AND SOUTHWESTERN LABETTE COUNTIES...

AT 1234 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUND
VALLEY...OR 6 MILES SOUTHWEST OF ALTAMONT...MOVING NORTHEAST AT 55
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE...ALTAMONT...EDNA...MOUND VALLEY...ANGOLA...BIG HILL LAKE
AND COFFEYVILLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3729 9552 3729 9522 3700 9539 3700 9562
TIME...MOT...LOC 1834Z 228DEG 49KT 3715 9541 

HAIL...1.25IN
WIND...60MPH
 
$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 11:24 AM CST, 49 minutes earlier.

Area forecast discussion, Nov 5, 11:24 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
ISSUED BY NATIONAL WEATHER SERVICE DODGE CITY KS
1124 AM CST THU NOV 5 2015

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 340 AM CST THU NOV 5 2015

A BAND OF SHOWERS & A FEW THUNDERSTORMS ~25 MILES WIDE & EXTENDING
FROM BARBER COUNTY TO AROUND THE LINCOLN/OTTAWA COUNTY LINE
CONTINUES TO SPRINT NE ~50 MPH. THE CONVECTION IS OCCURRING ALONG
A WELL-DEFINED LOWER-DECK MOISTURE CONVEYOR THAT CONTINUES TO
STREAM NE BY THE DEEP(!) LONGWAVE TROF THAT IS SITUATED OVER THE
SOUTHERN ROCKIES. THE STIFF PERSISTENT MOISTURE-LADEN S/SW 15-25
MPH WINDS HAVE RESULTED IN AN EXCEPTIONALLY MILD NIGHT ACROSS KICT
COUNTRY WHERE TEMPERATURES ARE STILL IN THE LOWER-MID 60S IN MOST
AREAS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 340 AM CST THU NOV 5 2015

TODAY & TONIGHT:
THE AFORE-MENTIONED LONGWAVE IS STILL EXPECTED TO SPRINT NE ACROSS
NM TODAY THEN ACROSS OK & KS TONIGHT. THE ATTENDANT SE SPRINTING
COLD FRONT THAT AT 3 AM WAS ENTERING CENTRAL NEBRASKA & NORTHWEST
KS SHOULD REACH CENTRAL KS LATE THIS AFTERNOON & SOUTHEAST KS THIS
EVENING. WITH THE LOWER-DECK MOISTURE AXIS LIKEWISE BEING SHUNTED
SE THE BEST CHANCES OF THUNDERSTORMS WILL STILL OCCUR FROM WESTERN
MO THRU SOUTHEAST KS TO EASTERN OK. SEVERE THUNDERSTORMS ARE STILL
POSSIBLE ACROSS SOUTHEAST KS THIS AFTERNOON AS MLCAPES REACHING
1000-1500 J/KG ARE STILL PROGNOSTICATED BY BOTH ECMWF & THE NAM.
(THE NAM'S PROJECTED MLCAPES FOR THIS AFTERNOON HAVE INCREASED
~500 J/KG OVER THE PAST 24 HOURS.) WITH THE STRONG UPPER-DECK WAVE
APPROACHING...DEEP-LAYER SPEED SHEAR WILL STRENGTHEN EVEN FURTHER.
THE NAM CONTINUES TO PROJECT 6-KM BULK SHEAR REACHING AN AMAZING
60-80 KTS OVER SOUTH-CENTRAL & SOUTHEAST KS THIS AFTERNOON. WHILE
HAIL AROUND 1 INCH IS POSSIBLE THE PRIMARY THREAT REMAINS DAMAGING
WINDS. THE THUNDERSTORMS SHOULD END IN A NW-SE MANNER ACROSS SOUTH
EAST KS THIS EVENING. MUCH COLDER AIR WOULD THEN SPREAD E/SE INTO
THE NEIGHBORHOOD WITH LOWS IN THE MID-UPPER 30S LIKELY FOR CENTRAL
KS.

FRI-SAT NIGHT:
A 2ND UPPER-DECK WAVE THAT HAS BEEN APPROACHING THE PACIFIC NW
DURING THE NIGHT WILL STRENGTHEN RAPIDLY AS IT SURGES SE ACROSS
THE NORTHERN ROCKIES TONIGHT. THE POSITIVELY- TILTED WAVE SHOULD
EXTEND FROM MANITOBA TO AZ EARLY FRI MORNING THEN EXTEND FROM
HUDSON BAY TO THE TX PANHANDLE SAT MORNING. THIS WOULD LIKEWISE
DRIVE A 2ND COLD FRONT ACROSS KS FRI NIGHT BUT WITH MOISTURE
LACKING NO MORE THAN A WIND SHIFT WOULD SIGNAL IT'S ARRIVAL. HIGH
PRESSURE FOLLOWING IN ITS WAKE WILL RESULT IN NICE WEATHER FOR ALL
AREAS.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 340 AM CST THU NOV 5 2015

WARMER WEATHER QUICKLY RETURNS AS A SURFACE TROF STRENGTHENS OVER
THE WESTERN PLAINS WHERE IT'LL SET UP CAMP NEAR THE CO/KS BORDER
BUT WITH DEWPOINTS INCREASING INTO THE 35-40 DEGREE RANGE...THE
GRASSLAND FIRE DANGER SHOULD BE KEPT IN CHECK FOR MOST AREAS. THE
EXCEPTION BEING CENTRAL KS WHERE RUSSELL & BARTON COUNTIES MAY
REACH THE "VERY HIGH" CATEGORY.

*CORRECTED TYPING IN 4TH LINE OF TEXT TO INCLUDE "DANGER".*

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1121 CST THU NOV 5 2015

CIGS SHOULD BE VFR FOR ALL TERMINALS EXCEPT KCNU. HERE, LOW CLOUDS
AND LATER CONVECTION WILL KEEP CIGS IN THE MVFR RANGE. IMPROVEMENT
BACK TO VFR IS EXPECTED AS CONVECTION CLEARS THE AREA AND DRY AIR
MOVES IN FOR THIS TERMINAL. FROPA THIS EVENING ACROSS ALL
TERMINALS WITH WINDS VEERING NORTHWESTERLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  38  62  37 /  20  10   0   0
HUTCHINSON      73  36  62  35 /  20  20   0   0
NEWTON          73  38  61  36 /  20  10   0   0
ELDORADO        74  39  62  36 /  30  10   0   0
WINFIELD-KWLD   74  40  62  37 /  30  10   0   0
RUSSELL         66  33  60  34 /  10  10   0   0
GREAT BEND      68  33  60  35 /  20  10   0   0
SALINA          72  36  61  35 /  10   0   0   0
MCPHERSON       72  36  61  36 /  10  10   0   0
COFFEYVILLE     71  44  62  37 /  60  40   0   0
CHANUTE         70  42  61  36 /  60  50   0   0
IOLA            70  42  60  36 /  60  50   0   0
PARSONS-KPPF    71  43  62  36 /  60  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 5, 5:16 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CST THU NOV 5 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
516 AM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FOR ALL AREAS SOUTHEAST OF A LINE FROM
AROUND MARION...THROUGH NEWTON...TO AROUND ANTHONY. THUNDERSTORMS
WOULD BE MOST NUMEROUS ACROSS SOUTHEAST KANSAS...WHERE HAIL AROUND
1 INCH DIAMETER AND WINDS AROUND 60 MPH ARE BOTH POSSIBLE THIS
AFTERNOON AND THIS EVENING.

A VERY HIGH GRASSLAND FIRE DANGER IS LIKELY FOR ALL OF CENTRAL AND
MOST OF SOUTH-CENTRAL KANSAS PRIMARILY NORTHWEST OF THE TURNPIKE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE FOR BARTON AND
RUSSELL COUNTIES SUNDAY AFTERNOON. A VERY HIGH GRASSLAND FIRE
DANGER IS POSSIBLE FOR MOST OF CENTRAL KANSAS PRIMARILY WEST OF
I-135 AND FOR RENO AND KINGMAN COUNTIES NEXT WEDNESDAY AFTERNOON.

A FEW THUNDERSTORMS ARE POSSIBLE FOR AREAS PRIMARILY ALONG...AND
NORTHEAST...OF LINE FROM NEAR RUSSELL...THROUGH NEWTON...TO AROUND
WINFIELD NEXT TUESDAY NIGHT...AND FOR PRIMARILY MUCH OF SOUTH-
CENTRAL AND ALL OF SOUTHEAST KANSAS NEXT WEDNESDAY. A FEW STRONG
THUNDERSTORMS MAY OCCUR ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS.
HAZARDOUS WEATHER OUTLOOKS ISSUED THIS WEEKEND WILL PROVIDE
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 12:43 PM CSTSevere Thunderstorm WarningICTLabette, Neosho28 min
Nov 5, 12:52 PM CSTSpecial Weather StatementICTWoodson38 min
Nov 5, 1:21 PM CSTSpecial Weather StatementICTLabette39 min
Nov 5, 1:36 PM CSTSpecial Weather StatementICTWoodson39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.